• FREE Case Review ➞ Call 305-662-6178Text 786-808-1515 EnglishSpanish

As The Rate of Fentanyl Overdoses Rises, Miami-Dade Schools Are Taking Action

As The Rate of Fentanyl Overdoses Rises, Miami-Dade Schools Are Taking Action

As The Rate of Fentanyl Overdoses Rises, Miami-Dade Schools Are Taking Action 1080 1080 Panter, Panter & Sampedro

Fentanyl, a synthetic opioid, reported by the Centers for Disease Control and Prevention (CDC) as “fifty times stronger than heroin and 100 times stronger than morphine, is responsible for an increasing number of overdose deaths in Miami-Dade County. To date, there have been 3,003 fatal overdoses in Florida in 2023. Of greatest concern to parents and school administrators is the increasing number of children under the age of eighteen dying from overdoses. According to the Miami-Dade County Opioid Affected Youth Initiative, four times the number of Miami-Dade youths died from opioid overdoses between 2016 and 2017 than in 2010.  

What is Fentanyl? 

Originally formulated to manage severe pain, this potent drug is approximately 50 to 100 times more potent than morphine. Its ability to alleviate agony rapidly made it a valuable tool in medical settings. However, its misuse, in the form of illegally manufactured versions or mixed with other drugs, has led to a drastic increase in fatal overdoses across the country. The illegal version of the drug is created to resemble various street drugs such as heroin, cocaine, methamphetamine, and prescription opioids. 

Symptoms of Fentanyl Overdose

Over 150 individuals die a day from overdoses related to the use of opioids like fentanyl according to the CDC. Recognizing the symptoms of a fentanyl overdose is crucial for swift intervention. Initially, individuals may exhibit slowed breathing or respiratory distress, leading to blue lips or fingertips, and even unconsciousness. Profound drowsiness, confusion, or pinpoint pupils are common indicators. An individual’s skin might feel cold and clammy and they may experience severe dizziness or fainting. Understanding these symptoms is vital; swift action, including seeking immediate medical attention and administering naloxone if available, can save lives in cases of fentanyl overdose.

What is Naloxone? 

Naloxone, often prescribed in cases of opioid overdose like fentanyl, is a life-saving medication that rapidly reverses the effects of opioids on the body. It works by binding to the same receptors in the brain that opioids target, quickly displacing the opioids and temporarily reversing their effects. Naloxone can rapidly restore normal breathing in individuals experiencing an opioid overdose, effectively counteracting the dangerous slowing or cessation of breathing caused by opioids like fentanyl. It’s available in various forms, including nasal sprays and injectable solutions, and is designed for easy administration by both healthcare professionals and bystanders, making it an essential tool in combating opioid-related overdoses and saving lives in emergencies.

Miami-Dade Schools Fights Back Against Fentanyl Overdoses

As part of Miami-Dade School’s fentanyl awareness campaign, all Miami-Dade schools are now equipped with naloxone. Beginning in November 2023, assemblies entitled “Say No To Fentanyl” made their way across the country. 

“We have a crisis in our country that is absolutely unacceptable. It is taking the lives of our youth, our future leaders of tomorrow, and we can no longer sit back and just accept it,” stated Miami-Dade School Board Chair Mari Tere Rojas. 

To date, there have been no reported overdoses on school campuses, but Miami-Dade School Police Chief Ivan Silva is trying to stay “one step ahead” of the crisis in a county that saw a 640% increase in the use of opioids between 2016 and 2022. 

Miami Beach Senior High School student Stella McLaney (17) carries Narcan, a nasal spray version of Naloxone, in her school bag and told the Miami Herald, “It’s just a layer of protection. You wear your seat belt not because you’re gonna get in a car accident; it’s … to keep yourself safe. If you have a peanut allergy, you’re gonna carry an EpiPen. … It’s in case of emergency and that’s what Narcan is.”

Stay Informed, Stay Safe

With resources such as this, the law offices of Panter, Panter, and Sampedro hope to supply clients, friends, and neighbors with the information they need to be safe and healthy. Panter, Panter & Sampedro is a leading personal injury law firm dedicated to protecting Florida’s families. For over 30 years, our experienced trial attorneys have worked one-on-one with clients to successfully get the justice, recovery, and compensation they deserve.

 

Sources: 

 

https://www.cdc.gov/stopoverdose/fentanyl/index.html#

https://www.miamidade.gov/grants/library/opioid-taskforce/opioid-affected-youth-strategic-plan-report.pdf

https://health.ucdavis.edu/blog/cultivating-health/fentanyl-overdose-facts-signs-and-how-you-can-help-save-a-life/2023/01

https://www.samhsa.gov/medications-substance-use-disorders/medications-counseling-related-conditions/naloxone

https://www.miamiherald.com/news/local/education/article281346778.html#

 

Panter, Panter & Sampedro

Call Us

A Personal Injury Law Firm Protecting Florida’s Families For Over 30 Years.

Panter, Panter & Sampedro
How Were You Injured?
We want to hear your story.
Connect with one of our experienced trial lawyers today.